New York, 2002

Flash Flood in New York, June 28, 2002

June 28, 2002 · NWS BGM · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 28, 9:00 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 28, 9:00 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1000 AM EDT FRI JUN 28 2002

THE COLD FRONT IS SLOWLY MOVING SOUTH ACROSS NORTHERN PA THIS
MORNING AND SHOULD BE SOUTH OF OUR CWA BY EARLY AFTERNOON. DEW PTS
ARE FALLING SLOWLY...WITH LOWER TO MID 60S ACROSS CENTRAL NY AND
UPPER 50S ON THE NORTH SHORE OF LAKE ONTARIO. WEAKENING BAND OF
LIGHT SHOWERS JUST TO THE NORTH OF THE COLD FRONT CONTINUES TO FALL
APART AS IT MOVES SOUTHEAST ACROSS SOUTHERN NY. CONCERNS WITH THIS
UPDATE WILL BE THE AMOUNT OF SUNSHINE THAT CAN BE EXPECTED THIS
AFTERNOON...AND WHETHER OR NOT ANY SHOWERS CAN DEVELOP BEHIND THE
FRONT IN A WEAKLY UNSTABLE AIRMASS.

LOTS OF CLEARING HAS DEVELOPED SOUTH FROM LAKE ONTARIO TOWARD THE
NORTHERN FINGER LAKES AREA THIS MORNING. EXPECT THAT SOME CLEARING
WILL DEVELOP IN ALL AREAS EARLY THIS AFTERNOON. BUFKIT SONDINGS SHOW
GRADUAL LOW-LVL DRYING CONTINUING THIS AFTERNOON...BUT STILL ENOUGH
LEFT-OVER CAPE FOR REDEVELOPMENT OF CU. PARTLY SUNNY SEEMS LIKE A
GOOD FORECAST IN ALL AREAS. WOULD NOT BE TOO SURPRISED TO SEE A LONE
SHOWER OR TWO DEVELOP THIS AFTERNOON...WITH K INDICIES STILL IN THE
20S...BUT COVERAGE WILL NOT BE ENOUGH TO MENTION IN THE FORECAST.

BASED ON ALL OF THIS...WILL JUST BE UPDATING TO TAKE OUT THE MENTION
OF EARLY TO MID MORNING SHOWERS...OTHERWISE NO SIGNIFICANT CHANGES
IN THE FORECAST.

.BGM...NONE.

MSE

In the hours before

Special weather statement, Jun 28, 12:50 PM EST, 40 minutes before
NYZ037-281845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
150 PM EDT FRI JUN 28 2002

...THUNDERSTORM WITH GUSTY WIND AND HAIL REMAINS INTO THE AREA...

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH GUSTY WIND, EXCESSIVE RAINFALL, AND SMALL HAIL
NEAR UTICA. THE THUNDERSTORM WAS NEARLY STATIONARY.

ADDITIONAL RAINFALL AMOUNTS COULD EXCEED AN INCH OVER THROUGH 3 PM.

AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 330
PM.

GILT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Oneida

When
June 28, 1:30 PM EST to 3:00 PM EST
Where
Oneida County, Utica
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Heavy thunderstorm rains again caused street and basement flooding. One to three inches of rain fell in less than two hours. The day before also had flooding after two rounds of thunderstorms dropped heavy rain. This day more than 100 homes had water in their basements. Street flooding was widespread. Water on the streets was as deep as two feet. Some streets were closed. Cars were disabled in the high water. 500 customers lost power.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305533.